The toxicity of radiotherapy following high-dose chemotherapy with peripheral blood stem cell support in high-risk breast cancer: A preliminary analysis

E. Van Der Wall, C. C.E. Schaake-Koning, N. Van Zandwijk, J. W. Baars, J. H. Schornagel, D. J. Richel, E. J.T. Rutgers, J. H. Borger, J. H. Beijnen, S. Rodenhuis

Research output: Contribution to journalArticle

Abstract

High-dose chemotherapy with autologous bone marrow and/or peripheral blood stem cell (PBSC) support-is increasingly employed in the adjuvant treatment of high-risk breast cancer. Subsequent radiotherapy has been reported to be associated with morbidity and mortality resulting from pulmonary toxicity. In addition, the course of radiation therapy may be hampered by excess myelosuppression. The aim of this study was to investigate the contribution to radiation-induced toxicity of a high-dose chemotherapy regimen (CTC) that incorporates cyclophosphamide, thiotepa and carboplatin, in patients with high-risk breast cancer. In two randomised single institution studies, 70 consecutive patients received anthracycline-containing adjuvant chemotherapy (FEC: 5-fluorouracil, epirubicin and cyclophosphamide) followed by radiotherapy to achieve maximal local control. Of these patients, 34 received high-dose CTC with autologous PBSC support. All patients tolerated the full radiation dose in the planned time schedule. Radiation pneumonitis was observed in 5 patients (7%), 4 of whom had undergone high-dose chemotherapy (P = 0.38). All 5 responded favourably to prednisone. Fatal toxicities were not observed. Myelosuppression did not require interruption or untimely discontinuation of the radiotherapy, although significant reductions in median nadir platelet-counts and haemoglobin levels were observed in patients who had received high-dose chemotherapy (P = 0.0001). The median nadir of WBC counts was mildly but significantly decreased during radiotherapy (P = 0.01). Red blood cell or platelet transfusions were rarely indicated. Adequate radiotherapy for breast cancer can be safely administered after high-dose CTC with autologous PBSC support. Radiation-induced myelotoxicity is clearly enhanced following CTC, but this is of little clinical significance. Radiation pneumonitis after high-dose therapy may occur more often in patients with a history of lung disease or after a relatively high radiation dose to the chest wall. Other high-dose regimens, particularly those incorporating drugs with known pulmonary toxicity (such as BCNU), may predispose patients to radiation pneumonitis.

Original languageEnglish (US)
Pages (from-to)1490-1497
Number of pages8
JournalEuropean Journal of Cancer Part A
Volume32
Issue number9
DOIs
StatePublished - Aug 1996

Keywords

  • Adjuvant
  • Haematologic toxicity
  • High-dose chemotherapy
  • High-risk breast cancer
  • Pneumonitis
  • Radiation

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'The toxicity of radiotherapy following high-dose chemotherapy with peripheral blood stem cell support in high-risk breast cancer: A preliminary analysis'. Together they form a unique fingerprint.

  • Cite this

    Van Der Wall, E., Schaake-Koning, C. C. E., Van Zandwijk, N., Baars, J. W., Schornagel, J. H., Richel, D. J., Rutgers, E. J. T., Borger, J. H., Beijnen, J. H., & Rodenhuis, S. (1996). The toxicity of radiotherapy following high-dose chemotherapy with peripheral blood stem cell support in high-risk breast cancer: A preliminary analysis. European Journal of Cancer Part A, 32(9), 1490-1497. https://doi.org/10.1016/0959-8049(96)00129-3